Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 73, NWS Columbia, SC

July 3, 2002Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 5:25 PM EDT for Newberry County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 5:25 PM EDT (21:25 UTC)
Expired
Jul 3, 2002, 6:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:45 PM EDTThunderstorm Wind 55 EWhitmire, SCSheriff reported trees down from Whitmire to Jalapa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032125
SVRCAE
SCC071-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WHITMIRE..MOVING SOUTHWEST
  AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    NEWBERRY.
    WHITMIRE.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3440 8141 3456 8152 3443 8187 3422 8172

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT WED JUL 3 2002

LOW PRESSURE OFF THE NC COAST TO FL WILL CONTINUE WITH HIGH PRESSURE
OVER THE OH/MS RIVER VALLEYS. UPPER TROUGH CROSSING NEW ENGLAND
FRIDAY WITH HIGH PRESSURE BUILDING IN ACROSS SC. AT THE SURFACE,
LEE SIDE TROUGH HOLDS ACROSS SC THROUGH FRIDAY. AIRMASS MODERATELY
UNSTABLE, SO WILL KEEP CHANCE OF AFTERNOON CONVECTION. SEASONABLE
TEMPERATURES.

FOR NEXT WEEK, THE PATTERN DEVELOPS INTO A TROUGH IN THE EAST AND
RIDGE IN THE WEST. TEMPS WILL COOL A LITTLE TO THE UPPER 80S/NEAR 90
WITH LOWS EITHER SIDE OF 70. A CHANCE OF SHOWERS/TSTMS TUESDAY AND
WEDNESDAY.

FCSTID = 10
CAE   71  95  72  95 /  20  40  30  20
AGS   69  94  69  94 /  20  40  30  20
SSC   71  93  71  93 /  20  40  30  20
OGB   71  95  71  94 /  20  40  30  20

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 3, 3:10 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
310 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     10 N LANCASTER            SC   .75 INCH HAIL
07/03/02   LANCASTER                      3/4 INCH HAIL REPORTED BY
                                          SPOTTER

LM
Local storm report, Jul 3, 3:17 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
317 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     PAGELAND                  SC   .75 INCH HAIL
07/03/02   CHESTERFIELD                   REPORTED BY SHERIFFS
                                          DEPARTMENT

LV
Local storm report, Jul 3, 3:41 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
341 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     LANCASTER                 SC   WIND DAMAGE
07/03/02   LANCASTER                      TREES REPORTED DOWN BY
                                          SHERIFFS DEPARTMENT ON
                                          EAST SIDE OF CITY OF
                                          LANCASTER

310 PM     4 S LANCASTER             SC   1.75 INCH HAIL
07/03/02   LANCASTER                      GOLF BALL HAIL REPORTED
                                          BY SHERIFFS DEPARTMENT
                                          NEAR JONES CROSSROADS

LV
Local storm report, Jul 3, 5:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

445 PM     4 E CHESTERFIELD          SC   .75 INCH HAIL
07/03/02   CHESTERFIELD                   CHESTERFIELD COUNTY
                                          SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL BETWEEN
                                          CHERAW AND CHESTERFIELD
                                          ON HWY 9

507 PM     NEAR MITFORD              SC   WIND DAMAGE
07/03/02   FAIRFIELD                      FAIRFIELD EPD REPORTED
                                          TREES DOWN NEAR THE CITY
                                          OF MITFORD ON HERITAGE
                                          ROAD

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:28 PM EDTSevere Thunderstorm WarningCAEAiken32 min
Jul 3, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield27 min
Jul 3, 3:06 PM EDTSevere Thunderstorm WarningCAELancaster39 min
Jul 3, 4:36 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningCAEFairfield49 min
Jul 3, 7:16 PM EDTSevere Thunderstorm WarningCAEMcCormick29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.